This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 9 °C Thursday 17 October, 2019
Advertisement

'1ml is euphoric, 2ml and you go under': Number of G overdoses increases by 75%

People can buy a hit of the highly addictive drug for as little as €1.

G usually comes in liquid or powder form (file photo).
G usually comes in liquid or powder form (file photo).
Image: Shutterstock/Discha-AS

THE NUMBER OF reported overdoses from GHB (also known as G), a drug commonly used during chemsex, has increased by 75% in Ireland.

Fourteen people were treated as inpatients or day patients in Irish hospitals in 2018, up from eight in 2017 and seven in 2016. There are currently no figures available for 2019.

However, experts say the official figure is likely to be a major underestimation. The vast majority of overdose patients present at emergency departments and these numbers are not collated.

The 29 overdoses recorded from 2016 to 2018 may include people who were admitted to hospital more than once after overdosing on GHB. So, it refers to 29 overdoses, not necessarily 29 people.

As revealed by TheJournal.ie earlier this month, there has been a 55% increase in the number of people being referred to Ireland’s only GHB-detoxification clinic.

Seventy-six people were referred to the clinic from January to August, compared to 49 for the whole of 2018. The number of detoxification referrals has jumped from just one in 2014 and five in both 2015 and 2016.

Chemsex and G-use are explored in the latest episode of The Explainer podcast. During the podcast, Dr Kiran Santlal, Registrar in Psychiatry of Substance Misuse at the National Drug Treatment Centre, explained why it’s so common to overdose on G.

“It is quite easy to overdose on GHB and that’s because the strengths can vary from batch to batch. It can be diluted with water if it’s being sold to someone, so you don’t know what the concentration is and the dose measured is in very small quantities.

So 1ml can give you a euphoric kind of feeling, 1.5ml can cause you to sleep and 2ml would be an overdose where you go under or pass out, lose consciousness for about two or three hours.

Santlal said some people who pass out while on G recover after a couple of hours, while others need medical help.

“The people around them may just leave them to recover and to regain consciousness, and that in itself is quite dangerous because they can go further into an overdose and actually end up in a coma,” he told us. 

Deaths 

Experts working in the sector have said that, anecdotally, they’re aware of people in Ireland who have died as a result of using G. However, it’s very difficult to get an accurate figure.

G usually only shows up in a person’s system for up to 12 hours and many toxicology tests don’t screen specifically for the drug.

“It’s very difficult to determine whether G is implicated in deaths or whether it’s the sole cause of death. And that’s for a number of reasons,” Santlal said. He noted that when G is ingested it’s broken down into carbon dioxide and water, meaning there’s no metabolic to test for it.

“It’s extremely difficult to test for it, you’d need very specialised equipment,” Santlal said, noting that many labs wouldn’t be equipped to do so. 

He said that while a G overdose is “very much like” an opioid overdose, there’s no antidote for it. If a person overdoses on heroin, for example, they usually wake up a few minutes after receiving a medicine such as Naloxone. However, a G overdose cannot be treated in the same way. 

“If someone has overdosed on G, the only treatment that you can give is medical supportive management – make sure the airways open, make sure that they’re breathing properly, they’re getting enough oxygen, monitor their heart rate, and just keep them medically stable,” Santlal explained.

He said if a person is with someone who they believe has overdosed on G, “definitely don’t assume that they will sleep it off”.

“Place them in the recovery position to prevent them from choking, call an ambulance (on 112) as soon as you feel that they have overdosed and stay with the person until the ambulance arrives.

Don’t let them take any more drugs in the hope of counteracting the effects of G. And if you know what they’ve taken be truthful with the paramedics when they ask you – the more that they know the better they can help.

As passing out on G is so common, there are growing concerns about sexual assault, as previously reported by TheJournal.ie

€1 for 1ml

Graham Ryall, Treatment Services Coordinator at the Rialto Community Drug Team, has worked in addiction services for over 20 years. He said the physical and mental effects of G addiction are worse than anything he has seen before, including heroin.

Ryall told the podcast G is incredibly addictive, incredibly cheap and incredibly easy to get – people can get 1ml for as little as €1. Ryall said people can buy one litre of the drug online for €100 to €120 and sell it for about €1,000.

He said G addiction “can happen quite quickly”, noting: 

If someone parties for three, four days, dependency may come from that episode of partying, it’s very addictive. And a person then has to take some G every 60 to 120 minutes, and that’s throughout the day (and night).

G is often used socially or for pleasure but some people take it for more complex reasons, such as intimacy issues and internalised homophobia.

Ryall noted that some people “party every so often and, you know, get on with their lives, and that’s fine, they’re not affected by it, but there are those who get deeper into it”. He said some people who initially just do G socially start to take it during the week to manage their comedown from the weekend.

“That’s say, of a Monday or Tuesday, you know, when they’re in the middle of their comedown … suddenly the realisation of what they did over the weekend, perhaps something that they wouldn’t normally do, be it sexually or whatever.

“And that can lead to guilt, shame, and in some cases that then rises the anxiety. And how do you deal with that? A shot (of G) and it’s all gone away again,” he said.

Ryall said the fact that G and chemsex are most associated with the gay community is notable, and he stressed how complex the situation is.

“I think you have to look at the fact that it seems that G and crystal meth are (primarily) confined to the LGBT+ community. And I think that that’s a really interesting aspect of it,” he said.

Ryall noted that these substances can reduce a person’s inhibitions and temporarily subdue negative feelings connected to internalised homophobia and sexuality.

“Suddenly with these substances, you feel completely comfortable with who and what you are,” Ryall said, adding that a loss of inhibition sexually “is for a lot of people how they’ve wanted to feel for a long, long time”.

“And that’s how they do feel initially but as their use continues, that’s when the problems start to happen.”


Source: The Explainer/SoundCloud

Advice and support

If someone ‘goes under‘ while on G: 

  • don’t leave them unattended
  • make sure they’re breathing, and continue to check their breathing until they wake up
  • put them in the recovery position (lie them on their side)
  • call 112/999 if they’re unconscious and unresponsive

download

Want to talk about G or chemsex? Here are some of the support services available: 

  • Share on Facebook
  • Email this article
  •  

About the author:

Órla Ryan

Read next:

COMMENTS (22)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel